Alert archive / North Dakota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 53, NWS Grand Forks, ND

July 4, 2017Barnes County, Griggs County, Steele County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 4, 2017, 7:08 PM CDT for Barnes County, Griggs County, Steele County, North Dakota. It was in force for 52 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 4, 2017, 7:08 PM CDT (00:08 UTC)
Expired
Jul 4, 2017, 8:00 PM CDT
In force
52 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Barnes County, ND, Griggs County, ND, Steele County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 68 km from the middle of the area, began a volume at 00:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 4, 7:20 PM CDTHAIL 1.253 Wsw Hannaford, ND
Jul 4, 7:20 PM CDTHAIL 2.54 W Hannaford, NDBROKEN WINDOWS REPORTED. SOCIAL MEDIA REPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 4, 6:03 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 0.1 hours before the alert went out and 260 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2017-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1223 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2017-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1223 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
2651 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted.

070 
WUUS53 KFGF 050008
SVRFGF
NDC003-039-091-050100-
/O.NEW.KFGF.SV.W.0053.170705T0008Z-170705T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
708 PM CDT TUE JUL 4 2017

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Southeastern Griggs County in southeastern North Dakota...
  Northeastern Barnes County in southeastern North Dakota...
  Southwestern Steele County in southeastern North Dakota...

* Until 800 PM CDT.

* At 708 PM CDT, a severe thunderstorm was located near Walum, or 26
  miles northwest of Valley City, moving southeast at 25 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Hannaford, Dazey, Luverne, Sibley, Walum and Pillsbury. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4732 9838 4731 9770 4701 9771 4720 9839
TIME...MOT...LOC 0008Z 278DEG 22KT 4725 9829 

HAIL...1.00IN
WIND...<50MPH
 
$$

Lee
2 follow-up statements
830 
WWUS53 KFGF 050024
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
724 PM CDT TUE JUL 4 2017

NDC003-039-091-050100-
/O.CON.KFGF.SV.W.0053.000000T0000Z-170705T0100Z/
Griggs ND-Barnes ND-Steele ND-
724 PM CDT TUE JUL 4 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR SOUTHEASTERN GRIGGS...NORTHEASTERN BARNES AND SOUTHWESTERN STEELE
COUNTIES...

At 724 PM CDT, a severe thunderstorm was located over Walum, or 26
miles northwest of Valley City, moving southeast at 35 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Hannaford, Dazey, Luverne, Sibley, Walum and Pillsbury. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4731 9770 4701 9771 4720 9830 4732 9829
TIME...MOT...LOC 0024Z 283DEG 15KT 4727 9822 

HAIL...1.00IN
WIND...<50MPH
 
$$

Lee
783 
WWUS53 KFGF 050055
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
755 PM CDT TUE JUL 4 2017

NDC003-039-091-050105-
/O.EXP.KFGF.SV.W.0053.000000T0000Z-170705T0100Z/
Griggs ND-Barnes ND-Steele ND-
755 PM CDT TUE JUL 4 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GRIGGS...
NORTHEASTERN BARNES AND SOUTHWESTERN STEELE COUNTIES WILL EXPIRE AT
800 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However small hail
and gusty winds are still possible with this thunderstorm.

A severe thunderstorm watch remains in effect until midnight CDT for
southeastern North Dakota.

LAT...LON 4731 9770 4701 9771 4720 9830 4732 9829
TIME...MOT...LOC 0055Z 278DEG 22KT 4724 9795 

$$

Lee

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 6:17 PM CDT, 51 minutes earlier.

Area forecast discussion, Jul 4, 6:17 PM CDT, 51 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
617 PM CDT Tue Jul 4 2017

.UPDATE...
Issued at 609 PM CDT Tue Jul 4 2017

Issued a severe thunderstorm watch for much of the area with the
exclusion of Devils Lake Basin and Grant county until midnight.
Most likley scenario to unfold this evening is expected to be a
round of storms developing over the next hour or two. This
activity is expected to propagate to the southeast with severe
threats being large hail, up to 2 inches in size and damaging
downburst winds with speeds up to 70mph.

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 231 PM CDT Tue Jul 4 2017

Main challenge tonight will be thunderstorms. Latest high
resolution guidance still develops storms in the 4-5 pm time frame
over the northern Red River Valley, then drops them SSE through
the evening. Looking at the SPC meso page, the northern valley
is closer to the better 0-6km bulk shear, at roughly 30 knots.
Values decrease moving southward, more in the 20-25 knot range at
most. Temps have risen in the mid 80s to lower 90s region wide,
with dew points in the mid 60s to low 70s. SPC meso page shows sfc
based CAPE values in the 4000-4500 J/kg range, but some CIN
remaining. 700mb temps are about 9-10C over central ND near the
boundary, so that is why not much is happening yet.

Still expecting the window for storms in GF/EGF to be from 6-9 pm
and for the FM area to be from 8-11 pm. Once the storms develop,
will see if this timing stills hold true. If so, storms may
impact later evening outdoor holiday events across the southern
half of the FA, while the north may be done by then. Looking ahead
into Wednesday, it appears the boundary will sag southward to the
fringes of the southern and southeast FA. Depending on where
exactly this boundary sets up and how much heating occurs after
the early morning clouds, there could be strong storms around
again. SPC has the entire area in a marginal risk, but will focus
more on this potential after tonights event is done.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 231 PM CDT Tue Jul 4 2017

More storm chances for the beginning of the period will be the main
concern for the end of the week and through the weekend.

Global models are coming into better agreement with storm potential
for the Wednesday night/early Thursday time frame. A weak surface
trough with some upper level support looks to be the main forcing
mechanism for convective development by Wednesday evening and
tracking east-southeastward into Thursday morning. Instability looks
to be fairly decent (1500-2500 J/kg) given the time of day with
shear profiles a bit more favorable (35-45 kts) than Tuesday's
event. Therefore, agree with SPC's thinking of a marginal
risk/borderline slight risk is reasonable at this time.

Following any lingering precipitation chances early Thursday, the
rest of the week looks to be relatively dry and quiet. Models
continue to diverge on their synoptic features for the weekend with
the GFS bringing precipitation chances back to the area on Saturday
while the ECMWF and Canadian remain dry. The same goes for any
chances early in the new work week with the ECMWF holding on to its
high and dry solution.

Temperatures will cool down just a bit following the Wednesday
night/Thursday system with highs on Friday back down into the 70s
area wide while ranging from the upper 70s to mid 80s for the
remainder of the period.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 609 PM CDT Tue Jul 4 2017

Thunderstorms are expected to from along a line from GFK to the
southwest in the next 2 hours. This activity is expected to move
to the southeast over the next 6 hours with VFR conditions
hereafter.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...JK
SHORT TERM...Godon
LONG TERM...Lee
AVIATION...JK
Hazardous weather outlook, Jul 4, 5:15 AM CDT, 13 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
515 AM CDT Tue Jul 4 2017

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-051015-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh County-
515 AM CDT Tue Jul 4 2017

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

A weak surface trough will move into eastern North Dakota this
afternoon. Thunderstorms will most likely develop in southern
Manitoba and move into northeastern North Dakota...then spread
south along the front. Isolated severe storms with hail up to 2
inches in diameter and winds up to 70 mph are possible. The threat
for tornadoes is low, but possible. Coverage of these storms will
be isolated and begin to decay by late evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a chance for thunderstorms to develop late Wednesday
night into Thursday morning. No hazardous weather is expected
the remainder of the week beyond noontime Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible.

Speicher

In the hours before

Special weather statement, Jul 4, 6:32 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
632 PM CDT TUE JUL 4 2017

MNZ004-005-007-008-050015-
East Marshall MN-Kittson MN-Roseau MN-West Marshall MN-
632 PM CDT TUE JUL 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MARSHALL...
SOUTHEASTERN KITTSON AND SOUTHWESTERN ROSEAU COUNTIES UNTIL 715 PM
CDT...

At 631 PM CDT, Doppler radar was tracking a strong thunderstorm over
Halma, or 39 miles northeast of Grafton, moving east at 45 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Karlstad, Greenbush, Badger, Kennedy, Strandquist, Halma and
Strathcona.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

A severe thunderstorm watch remains in effect until midnight CDT for
northwestern Minnesota.

LAT...LON 4851 9697 4870 9694 4881 9576 4842 9578
TIME...MOT...LOC 2331Z 264DEG 39KT 4863 9660

Lee

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 7:34 PM CDTSpecial Weather StatementFGFGrand Forks26 min
Jul 4, 7:40 PM CDTSpecial Weather StatementFGFTraill35 min
Jul 4, 7:54 PM CDTSevere Thunderstorm WarningFGFGrand Forks, Steele, Traill51 min
Jul 4, 8:17 PM CDTSevere Thunderstorm WarningFGFBarnes, Cass, Griggs, Steele, Traill25 min
Jul 4, 8:25 PM CDTSevere Thunderstorm WarningFGFGrand Forks35 min
Jul 4, 8:41 PM CDTSevere Thunderstorm WarningFGFCass, Grand Forks, Traill19 min
Jul 4, 8:58 PM CDTSevere Thunderstorm WarningFGFCass, Grand Forks, Traill47 min
Jul 4, 9:20 PM CDTSevere Thunderstorm WarningFGFBarnes42 min
Jul 4, 9:47 PM CDTSevere Thunderstorm WarningFGFTraill58 min
Jul 4, 9:56 PM CDTSevere Thunderstorm WarningFGFSteele, Traill64 min
Jul 4, 10:31 PM CDTSevere Thunderstorm WarningFGFGriggs, Steele44 min
Jul 4, 10:43 PM CDTSevere Thunderstorm WarningFGFCass, Traill62 min
Jul 4, 11:10 PM CDTSevere Thunderstorm WarningFGFCass50 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.